Psycho-Babble Medication Thread 1007236

Shown: posts 1 to 5 of 5. This is the beginning of the thread.

 

Med questions... Cymbalta?

Posted by LittleGirlLost on January 14, 2012, at 12:21:46

Hi, new here... Have some questions that maybe you can help me with.
I've been suffering from depression (varying degrees) for about 10-15 years. I've been on medication in the past, until they eventually poop out, or until I improve. However, I haven't been on anything for the past appx 8-10 years since having a seizure while on Wellbutrin. It scared me too much to try anything again. But I've been seeing a therapist throughout, and the consistency, and relationship that I have with her has been enough for me (personally).

While I'm not on any meds for depression, I do take 200mg of Topamax for migraines/seizure preventative. I also take an occasional Klonopin .5mg at night to help sleep.

The time has come, that I feel like I need something for depression. I've been going back and forth with this for months. A lot of it is situational... problems with my neighbors (I live in an apartment), I'm trying to move, some problems at work. Some of it is life in general and it's circumstances.

Anyway, I've been looking at Cymbalta because I was wondering if that would also help with the chronic headaches. Can anyone offer any suggestions, or share their experiences? How are the side effects? I'm also concerned with the other medications I'm on. Also, aside from the chronic headaches, I also suffer from bad cramps (sorry if TMI), so I tend to take a lot of Advil, Aleve, and Exedrine. I knew someone a while ago who said they were advised against taking OTC meds with Cymbalta? Would love to hear anything you have to offer. I made an appt with my Primary MD for Monday.

Thanks for your help!

 

Re: Med questions... Cymbalta?

Posted by LittleGirlLost on January 14, 2012, at 23:05:45

In reply to Med questions... Cymbalta?, posted by LittleGirlLost on January 14, 2012, at 12:21:46

Or maybe Effexor/Effexor XR? That's another one I'm considering... I'm nervous about trying meds now to be honest, but I think the time has come.

Thanks, if anyone reads this.

 

Re: Med questions... Cymbalta?

Posted by bleauberry on January 15, 2012, at 12:45:43

In reply to Med questions... Cymbalta?, posted by LittleGirlLost on January 14, 2012, at 12:21:46

My opinion.

No, do not look at cymbalta. At least, not yet. Even if you think you need something, that particular one would probably be near the bottom of my list. There are much better choices as I see it.

Don't do anything until you've got yourself a good brand of Rhodiola Rosea and you've been working with it for at least 3 weeks.

And no, I'm not some crazy at a internet site. Many many years of med failures, failed shock therapy ECT, suicidal, all that.....rhodiola babe.

 

Re: Med questions... Cymbalta? bleauberry

Posted by LittleGirlLost on January 15, 2012, at 23:27:09

In reply to Re: Med questions... Cymbalta?, posted by bleauberry on January 15, 2012, at 12:45:43

Thanks for your response Bleau...

The more I read, the more I'm going against Cymbalta. I'm not sure what I need, and actually, I'm not even sure an AD is the way to go. I do have some bad days, but I wouldn't say I'm depressed like I've been in the past (when I was on meds years ago). I'm having problems at home with my tenants, but am trying to move. I'm also having problems at work and feeling like I'm being bullied there. Plus there are financial stressors and other life stressors. All this is causing some major irritability. But mostly, I feel like I lack motivation. I get up and go to work because I have to. But on weekends, if I don't have plans, I will lay on the couch and watch TV all weekend - and I'm ok with that! Until I look around and see everything that I didn't accomplish. So as far as meds, I'm confused! I've been researching, I've also been putting it off for a long time, but I feel like I just need "something", and I don't know what that something is.

What is this Rhodiola Rosea you mentioned? I'm curious about that...

 

Re: Med questions... Cymbalta?

Posted by papillon on January 21, 2012, at 6:37:03

In reply to Re: Med questions... Cymbalta? bleauberry, posted by LittleGirlLost on January 15, 2012, at 23:27:09

Welcome. I'm sorry to hear you are having a hard time.

When you go to your primary MD be sure to ask for a full blood panel to rule out organic causes like Vit D deficiency, thyroid problems, low iron. You'd know the drill. You could even get an MRI of your brain. I'd also be inclined to ask for a referral to a psychiatrist - perhaps your therapist knows a good one? Psychiatrists know far more about psychotropic medication than primary MDs and your case is not a simple one. No offense meant to your MD, but they aren't specialists like psychiatrists are.

What other anti-depressants have you tried apart from Wellbutrin and how long did they work before pooping out? Wellbutrin is known to lower one's seizure threshold, but there are anti-depressants in so many different classes which don't have that side effect. You could even augment an anti-depressant with one of the anti-convulsant/mood stabilizers, such as Lamictal or Depakote. This would boost the effectiveness of the anti-depressant and provide some protection against seizures.

I was on Effexor XR for 7 years before it pooped out and it worked far better than the SSRIs I was on previously, which didn't do a thing. Effexor was horrible to come off, I had to do part of it in hospital, but if I had my time over I would take it again - it worked where others had failed. But you must be vigilant in filling scripts and taking it on time - discontinuation syndrome sets in very quickly (within hours). And if/when it comes time to stopping, taper very slowly and only under doctor's advice.

I don't know what the rhodia rosea whatsia is but I assume it is a natural supplement. Another supplement which is good for your brain is high-potency omega 3 fish oil. It's been proven in a double blind study to work as an anti-depressant by itself for mild to moderate depression. Pretty cool. And unlike supplements like St John's Wort, it doesn't interfere with anti-depressant medication.

Anyway, I had better stop waffling. I hope things start looking up for you soon.


This is the end of the thread.


Show another thread

URL of post in thread:


Psycho-Babble Medication | Extras | FAQ


[dr. bob] Dr. Bob is Robert Hsiung, MD, dr-bob@uchicago.edu

Script revised: October 4, 2007
URL: http://www.dr-bob.org/cgi-bin/pb/mget.pl
Copyright 2006-08 Robert Hsiung.
Owned and operated by Dr. Bob LLC and not the University of Chicago.